Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 87, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 11, 2004, 1:58 PM EDT for Volusia County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 1:58 PM EDT (17:58 UTC)
- Expired
- Jul 11, 2004, 2:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 142 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3087 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 111758 SVRMLB FLC127-111845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 157 PM EDT SUN JUL 11 2004 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN VOLUSIA COUNTY IN EAST CENTRAL FLORIDA * UNTIL 245 PM EDT * AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PIERSON...MOVING SOUTH AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BARBERVILLE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. LAT...LON 2932 8133 2932 8154 2903 8158 2902 8130 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:30 AM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 11, 10:30 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 1030 AM EDT SUN JUL 11 2004 .DISCUSSION... CURRENTLY...MID AND HIGH LEVEL DEBRIS CLOUDINESS FROM DIMINISHING CONVECTIVE CLUSTER PROPOGATING S/SW ACROSS SPACE AND TREASURE COASTS AROUND PERIPHERY OF UPPER ANTICYCLONE. ADDITIONAL BAND OF CONVECTION FLARING OVER THE OFFSHORE ATLC WATERS PROBABLY ALONG A PRE-EXISTING BOUNDARY AIDED BY H7 VORT MAX. MOVEMENT IS TO THE SW TOWARD INDIAN RIVER/ST LUCIE COUNTIES. MID/HIGH CLOUDS WILL CONTINUE TO STREAM ONSHORE FROM BREVARD COUNTY SOUTHWARD LIMITING HEATING SOMEWHAT. CONVECTION EXPECTED TO WEAKEN AS IT APPROACHES THE COAST SO ONLY LIGHT SHOWER/SPRINKLES EXPECTED TO MOVE ONSHORE SOUTH OF SEBASTIAN INLET. MORNING SOUNDINGS SHOW MOISTENING IS OCCURRING AT THE MID AND UPPER LEVELS AT THE CAPE...DEEPER MOISTURE NORTH TOWARD JAX. CAPE STILL SHOWING WEDGE OF DRY AIR JUST ABOVE THE SFC...AND TBW PWAT HAS CLIMBED TO 1.5...BUT THAT WILL BE INCREASING AS THE DAY GOES ON. EXPECT HIGHER COVERAGE OF STORMS TO DEVELOP OVER THE FL PENINSULA THAN PREVIOUS COUPLE DAYS MAINLY OVER THE INTERIOR. GFS POPS LOOK TOO HIGH ALONG THE COAST GIVEN THE N/NE FLOW AT H7-H5...SO WILL CONTINUE TO UNDERCUT BY 20-30%. SUCH A STEERING FLOW WILL PUSH CONVECTION DOWN THE PENINSULA. DESPITE THE MID/HIGH CLOUDINESS... ENOUGH HEATING WILL OCCUR FOR THE SEA BREEZE TO DEVELOP AND PUSH INLAND SOUTH OF THE CAPE. && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KELLY LONG TERM...BLOTTMAN
Hazardous weather outlook, Jul 11, 5:42 AM EDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 542 AM EDT SUN JUL 11 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 112200- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 542 AM EDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORM IMPACT... THE COMBINATION OF INCREASING MOISTURE IN THE ATMOSPHERE...DAY TIME HEATING DESTABILIZING THE ATMOSPHERE AND THE EAST COAST SEA BREEZE PUSING INLAND DURING THE AFTERNOON WILL INCREASE THE CHANCES OF THUNDERSTORMS TODAY. THE GREATEST CHANCES FOR LIGHTNING STORMS WILL BE FROM NORTHWEST VOLUSIA COUNTY TO LAKE OKEECHOBEE IN THE INTERIOR AND FROM TITUSVILLE NORTH ALONG THE COAST. STEERING CURRENTS IN THE ATMOSPHERE WILL TEND TO PUSH STORMS SOUTH TODAY. THE PRIMARY HAZARDS FROM STORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING STRIKES...LOCALLY HEAVY RAINFALL AND WIND GUSTS ABOVE 40 MPH. ...WATERSPOUT IMPACT... A LIGHT VERTICAL WIND PROFILE...HIGH ATMOSPHERIC MOISTURE AND OUTFLOW BOUNDARIES FROM A CLUSTER OF STORMS AND SHOWERS MOVING SOUTH OVER THE COASTAL WATERS WILL INTERACT WITH EXSISTING BOUNDARIES OVER WATER TO PRODUCE A LOW CHANCE OF WATERSPOUTS FROM CAPE CANAVERAL TO JUPITER INLET THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE SURFACE TO 500MB RIDGE AXIS IS FORECAST TO SHIFT TO SOUTH FLORIDA BY TUESDAY AND REMAIN THERE THROUGH NEXT WEEKEND RESULTING IN A PROLONGED PERIOD OF SOUTHWEST WIND FLOW. STEERING WINDS WILL PUSH THE STORMS BACK TOWARD THE COAST EACH DAY. THE PRIMARY HAZARD FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. WIMMER
In the hours before
Special weather statement, Jul 11, 1:52 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 152 PM EDT SUN JUL 11 2004 FLZ041-044-111815- INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY- 152 PM EDT SUN JUL 11 2004 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER NORTHEASTERN LAKE COUNTY...NORTHWESTERN VOLUSIA COUNTY... AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER PIERSON...MOVING SOUTH AT 10 MPH. THIS STORM IS ALSO CAPABLE OF PRODUCING FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING. 28
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:14 PM EDT | Special Marine Warning | MLB | 91 min | |
| Jul 11, 3:09 PM EDT | Special Marine Warning | MLB | 66 min | |
| Jul 11, 3:09 PM EDT | Special Marine Warning | MLB | 66 min | |
| Jul 11, 3:14 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.